Short-term Cessation of Dabigatran Causes a Paradoxical Prothrombotic State

Title
Short-term Cessation of Dabigatran Causes a Paradoxical Prothrombotic State
Authors
권익찬김광명전상민김지원장희정Dawid Schellingerhout이수경김하김용대이경열최혜연조한진장성수Wi-Sun RyuMattias Nahrendorf최승범김동억
Issue Date
2021-03
Publisher
Annals of neurology
Citation
VOL 89, NO 3-458
Abstract
Objective It is unclear if stopping treatment with dabigatran, a new oral anticoagulant (NOAC), induces a paradoxical rebound prothrombotic state. We investigated if short­term (1­3?days) dabigatran cessation is associated with a higher thrombus volume than expected from a simple reversal of the anticoagulant effect. Methods Ten­week­old C57Bl/6 mice (n=338) received one of the following oral treatments: phosphate­buffered saline (PBS), dabigatran for 7?days with or without 1­4 day cessation, and aspirin in either a single dose or daily for 7?days. Some of the animals that ceased dabigatran for 1­3?days received single­dose aspirin. Thereafter, we induced FeCl3­mediated carotid thrombosis in 130 mice, after which we performed microCT thrombus imaging. The other 208 mice underwent coagulation assays or platelet function tests. As an explorative pilot study, we reviewed the medical records of 18 consecutive patients with NOAC cessation­related cerebral infarction in a large acute stroke cohort. Results We observed a higher volume of carotid thrombus after dabigatran cessation at 1­3?days than after vehicle treatment and showed that this effect could be prevented by single­dose aspirin pretreatment. Dabigatran cessation unduly increased platelet aggregability for 2?days after drug cessation, an effect mediated through arachidonic acid or thrombin, which effect was significantly attenuated by single­dose aspirin pretreatment. In patients, short­term (≤3 day) cessation of NOAC therapy, compared with longer­term (≥5 days) cessation, tended to be associated with relatively high stroke severity. Interpretation We provide the first preclinical evidence that a rebound prothrombotic state follows short­term cessation of dabigatran therapy.
URI
http://pubs.kist.re.kr/handle/201004/72451
ISSN
0364-5134
Appears in Collections:
KIST Publication > Article
Files in This Item:
There are no files associated with this item.
Export
RIS (EndNote)
XLS (Excel)
XML


qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

BROWSE